Smoking-cessation drug triggers violent reaction
People’s Pharmacy on the side effects of smoking-cessation drugs, and the link between iodine deficiency and low thyroid function.
Q: My husband and I both started taking Chantix last year so we could quit smoking. My husband is one of the calmest people I’ve ever met. On the drug, he began losing his temper with me, getting angry and yelling at me over little things. I told him I thought the drug was causing him to have rage issues. He couldn’t understand what I was talking about because he felt justified for being mad.
There also were kidney problems. I was urinating all the time. He went in for a regular checkup and was diagnosed with kidney disease. He almost lost his job because he is military.
I told him I thought it was the drug. He thought I was crazy. Then one day my teen daughter talked back to him. He pushed her into a wall — not really hard, but it was still a push, from a man who had never been violent in the 16 years we have been married. That night he finally saw what the drug was doing to him, and he broke down and cried.
He quit taking it the next day. His kidneys returned to normal within a week, and everything is back to normal.
Never again will I take that drug. I almost lost the man I love to it.
A: Chantix (varenicline) is prescribed to help people stop smoking. Many find it works, but others discover that the side effects are intolerable. Hostility or depression may be a problem. Frequent urination, as you experienced, is a common side effect of the drug. Acute kidney damage is rare. How wise of you to recognize the ways this medication was affecting your relationship.
Q: I have spent the past several years slightly overweight and in a mental fog, with no energy. Last year I looked in the mirror and realized I was missing the outer third of my eyebrows. I seldom felt hungry and ate little but never lost weight. What the heck happened to me? I’m only 50!
I ran across an article about iodine deficiency and hypothyroidism, and I began taking iodine. I felt more energetic by the end of the week. Four months out, my hearing is improved! That was a surprise. I am finally losing the excess weight.
Years ago, I had stopped buying iodized salt and replaced it with sea salt. I robbed myself of crucial iodine. I won’t be doing that anymore.
A: Iodine is essential for thyroid function. Switching from iodized salt to sea salt may have set you up for trouble. New research from China shows that thyroid disorders are more common in people who don’t use iodized salt or drink milk (American Journal of Clinical Nutrition, September 2013).
Your symptoms (including loss of the outer third of your eyebrows) are typical of an underactive thyroid gland.
The improvement in your hearing is a fascinating development. Iodine deficiency and low thyroid function may contribute to hearing loss (Nutrition Research Reviews online, June 11, 2013).
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website:www.peoplespharmacy.org